Alabama, 2009Tornadoes and Hail in Alabama, April 19, 2009
April 19, 2009 · NWS BMX · 29 events in 18 counties and zones
A powerful spring storm system and associated cold front brought numerous thunderstorms to central Alabama. Many of the storms produced large hail, damaging winds, and tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful spring storm system and associated cold front brought numerous thunderstorms to central Alabama. Many of the storms produced large hail, damaging winds, and tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 19, 1:30 PM CST, 17 minutes earlier.
Area forecast discussion, Apr 19, 1:30 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT SUN APR 19 2009
.SHORT TERM...TONIGHT.
ACTIVE EVENING EXPECTED AS A COLD FRONT ACROSS PORTIONS OF
MISSISSIPPI MOVES INTO AND ACROSS THE AREA. STRONG UPPER LEVEL
IMPULSE WILL SWING ACROSS THE NORTHERN THIRD OF THE AREA BETWEEN 5
PM AND 11 PM...HELPING TO TRIGGER STRONG TO POSSIBLY SEVERE
STORMS. AIR MASS AHEAD OF THE FRONT CONTINUES TO DE-STABILIZE.
WILL INCLUDE RATHER HIGH POPS FOR TONIGHT AND SEVERE WORDING. BEST
CHANCE OF SEVERE WILL BE WEST OF INTERSTATE 65 PRIOR TO 8 PM AND EAST
OF THE INTERSTATE AFTER 8 PM. SHOWERS AND THUNDERSTORMS SHOULD
DECREASE IN INTENSITY LATE THIS EVENING AND END FROM WEST TO EAST
OVERNIGHT. MAY ADJUST POPS JUST BEFORE RELEASE.
.LONG TERM...MONDAY THROUGH SUNDAY.
FOR MONDAY AND TUESDAY...UPPER PORTION OF THE SYSTEM REMAINS TO OUR
NORTH AND WILL BE SLOW TO SHIFT NORTHEAST. THIS WILL ALLOW SOME
WRAP-AROUND MOISTURE MAINLY ACROSS THE NORTH FOR MONDAY AND TUESDAY
AND COOL TEMPERATURES AS FLOW REMAINS FROM THE NORTHWEST. WE CAN
EXPECT A SLIGHT CHANCE OF SHOWERS EACH DAY. HIGHS EACH DAY MID 60S
NORTH TO LOWER 70S SOUTH. OVERNIGHT LOWS IN THE 40S MONDAY NIGHT...
THEN 35 TO 45 TUESDAY NIGHT WITH SOME PATCHY FROST POSSIBLE EAST.
WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE BUILDS IN BY MID-
WEEK...THEN RETURN FLOW DEVELOPS LATER IN THE WEEK PROVIDING FOR A
VERY NICE WARM-UP. WE CAN EXPECT DRY CONDITIONS AND A GOOD DEAL OF
SUNSHINE EACH DAY. HIGHS 65 TO 75 EARLY IN THE PERIOD...WARMING
INTO THE UPPER 70S TO LOWER 80S BY FRIDAY AND LASTING
THROUGH THE WEEKEND.
&&
.AVIATION...18Z TAF DISCUSSION.
SHOWERS AND THUNDERSTORMS ARE FINALLY MOVING INTO THE WESTERN
EXTREMES OF ALABAMA...BUT TIMING IS GOING TO BE A CHALLENGE THIS
AFTERNOON AND EVENING ACROSS ALL THE SITES. LOOK FOR TWO BACK TO
BACK DISTINCT LINES OF MODERATE TO HEAVY SHOWERS TO TRAVERSE THE
STATE EARLY THIS AFTERNOON...COULD BE SOME TS EMBEDDED IN THE LINE.
THIS FEATURE WILL MOVE THROUGH...CIGS SHOULD IMPROVE TO MVFR...IF
NOT VFR FOR A COUPLE OF HOURS...THEN MORE TS DEVELOPMENT SHOULD
OCCUR LATER THIS EVENING...DROPPING CIGS AND VIS INTO A MVFR/IFR
SITUATION... ESPECIALLY IFR IN AND AROUND THE THUNDERSTORMS.
PRECIPITATION SHOULD EXIT THE EAST SIDE OF THE STATE AROUND
20/11Z...BUT CLOUDS WILL LIKELY STICK AROUND AS WRAP AROUND MOISTURE
WILL AFFECT AT LEAST THE NORTHERN SITES THROUGH THE MORNING HOURS ON
MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 52 66 42 67 39 / 60 20 20 20 10
ANNISTON 54 67 42 68 39 / 70 20 20 20 10
BIRMINGHAM 54 67 42 68 42 / 60 10 10 10 10
TUSCALOOSA 53 70 45 72 42 / 40 10 10 10 10
CALERA 54 68 44 68 41 / 60 10 10 10 10
AUBURN 54 70 43 70 42 / 60 10 10 10 10
MONTGOMERY 56 71 47 72 43 / 60 10 10 10 10
TROY 57 72 47 72 41 / 60 10 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM FOR WESTERN SECTIONS.
&&
50
Hazardous weather outlook, Apr 19, 1:27 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SUN APR 19 2009
ALZ011>015-017>050-201927-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
227 PM CDT SUN APR 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF A COLD FRONT THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA.
THE MAIN FOCUS OF SEVERE WEATHER WILL BE WEST OF INTERSTATE 65 AND
SOUTH OF INTERSTATE 20 PRIOR TO 8 PM WITH THE THREAT OF DAMAGING
WINDS AND LARGE HAIL AND THE SLIM CHANCE OF AN ISOLATED TORNADO. THE
FOCUS WILL SHIFT EAST OF INTERSTATE 65 AFTER 8 PM AS THUNDERSTORM
ACTIVITY MOVES ACROSS THE STATE. AFTER 8 PM...THE THREAT OF
TORNADOES WILL DIMINISH GREATLY...BUT THERE WILL STILL BE A CHANCE OF
DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT.
SUSTAINED WINDS WILL BE AROUND 10 TO 15 MPH WITH HIGHER GUSTS...SO
A LAKE WIND ADVISORY IS IN EFFECT FOR TODAY FOR THE WESTERN TIER
OF CENTRAL ALABAMA...THROUGH 6 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
COLDER TEMPERATURES WILL WORK IN BEHIND THIS SYSTEM. ON WEDNESDAY
MORNING...TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO UPPER
30S IN THE NORTH AND CENTRAL SECTIONS OF CENTRAL ALABAMA. WHILE
FREEZING TEMPERATURES ARE NOT FORECASTED AT THIS TIME...AREAS OF
PATCHY FROST WILL BE POSSIBLE AS WINDS WILL BE LIGHT OVERNIGHT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON INTO TONIGHT.
27
Event by event
11 tornado, 10 hail, 8 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Fayette
- When
- April 19, 1:47 PM CST
- Where
- Fayette County, 0.52 mi SSW of Fayette
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.673, -87.834
A tree was blown down onto power lines, just south of the city of Fayette.
Thunderstorm Wind, Pickens
- When
- April 19, 2:06 PM CST
- Where
- Pickens County, 0.27 mi WNW of Aliceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.132, -88.154
A few trees were blown down on AL-14, in the city of Aliceville.
Hail, Tuscaloosa
- When
- April 19, 2:35 PM CST
- Where
- Tuscaloosa County, 5.95 mi S of Buhl
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.164, -87.776
Thunderstorm Wind, Tuscaloosa
- When
- April 19, 2:40 PM CST
- Where
- Tuscaloosa County, 3.45 mi S of Buhl
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.200, -87.770
A tree was blown down on Sipsey Valley Road, just north of Kellyton Road.
Thunderstorm Wind, Tuscaloosa
- When
- April 19, 3:58 PM CST
- Where
- Tuscaloosa County, 1.8 mi SE of Cottondale
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.160, -87.430
A tree was blown down on Clements Road, near the Eastern Hills subdivision.
Hail, Marion
- When
- April 19, 4:12 PM CST
- Where
- Marion County, 6.82 mi WSW of Barnesville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.081, -88.184
Hail up to the size of golf balls was reported near the Alabama/Mississippi state line, west of the Byrd community.
Hail, Marion
- When
- April 19, 4:23 PM CST
- Where
- Marion County, 0.69 mi N of Hamilton
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -87.980
Hail, Marion
- When
- April 19, 4:28 PM CST
- Where
- Marion County, 4.49 mi SW of Barnesville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.080, -88.130
Hail, Marion
- When
- April 19, 4:30 PM CST
- Where
- Marion County, 0.69 mi N of Hamilton
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -87.980
Hail grew to the size of golf balls in the city of Hamilton.
Tornado, Hale
- When
- April 19, 4:52 PM CST to 5:00 PM CST
- Where
- Hale County, 2 mi NNW of Whitsitt to 1.91 mi E of Rosemary
- Rating
- EF0
- Path length
- 3.57 mi
- Path width
- 25 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.626, -87.595
The tornado touched down just to the west of AL-25 about 1 1/2 miles north of the the town of Whitsitt. It then traveled east-northeast over County Road 47 and lifted just to the east of AL-61, south of the County Road 24 intersection. About 50 trees were snapped or uprooted, and a metal roof was peeled off of an outbuilding.
Tornado, Perry
- When
- April 19, 5:04 PM CST to 5:15 PM CST
- Where
- Perry County, 4.9 mi NW of Scott Station to 2.67 mi SW of Folsom
- Rating
- EF1
- Path length
- 3.97 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.644, -87.496
The tornado touched down on Luke Jackson Road, just east of AL-61. From there, it traveled to the east-northeast, crossing over several dirt roads before lifting near Webb Road. Along the path, several large hardwood trees were uprooted and snapped, and softwoods were snapped. One home sustained minor shingle damage near the beginning of the path. A large deer stand was destroyed near the end of the path.
Hail, Winston
- When
- April 19, 5:15 PM CST
- Where
- Winston County, 0.69 mi S of Natural Bridge
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.090, -87.600
Tornado, Shelby
- When
- April 19, 5:16 PM CST to 5:20 PM CST
- Where
- Shelby County, 0.64 mi NE of Scotrock to 1.79 mi E of Pelham
- Rating
- EF0
- Path length
- 1.97 mi
- Path width
- 800 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.257, -86.812
The tornado touched down in Alabaster, near the intersection of US-31 and CR-66. It then traveled northeastward, crossed Interstate 65, and then lifted just after crossing CR-52 near the fire station in Pelham. Numerous trees were snapped and uprooted along the path. A few apartment complexes sustained minor to moderate roof damage. Several fallen trees landed on homes and mobile homes. A large billboard was blown down, which briefly blocked the north bound lanes of I-65.
Tornado, Perry
- When
- April 19, 5:28 PM CST to 5:31 PM CST
- Where
- Perry County, 3.06 mi N of Marion to 3.59 mi NNE of Marion
- Rating
- EF1
- Path length
- 1.22 mi
- Path width
- 100 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.674, -87.314
The tornado touched down in a wooded ravine, between Nichols Lane and CR-7. It then traveled east-northeast for just over a mile, and lifted near the intersection of Coles Truck Stop Road and AL-5. Along the path, approximately 100 hardwood trees were snapped, and near the end of the path, several hardwoods were uprooted. A home sustained minor damage to shingles and siding. The occupant of the home took refuge in a closet, and was unharmed, after her brother called to inform her of the tornado warning.
Hail, Winston
- When
- April 19, 5:35 PM CST
- Where
- Winston County, Double Spgs
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.150, -87.400
Tornado, Shelby
- When
- April 19, 5:53 PM CST to 5:58 PM CST
- Where
- Shelby County, 0.49 mi ENE of Maylene to 0.23 mi ENE of Alabaster
- Rating
- EF0
- Path length
- 3.3 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 33.203, -86.863
The tornado a touched down on CR-17, in the the Maylene community. It then produced sporadic damage as it moved northeastward, crossing Kent Dairy and Thompson Roads, and AL-119, before lifting just before reaching Old Highway 31 and a large shopping center. Damage along the path was minor, with a few trees being snapped off, and a few homes sustaining light shingle damage.
Thunderstorm Wind, Chilton
- When
- April 19, 6:18 PM CST
- Where
- Chilton County, 0.75 mi NE of Maplesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.788, -86.872
A few large trees were uprooted along the AL-22 Truck Route, in Maplesville.
Hail, Walker
- When
- April 19, 6:43 PM CST
- Where
- Walker County, 0.62 mi NNE of Calumet
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.788, -87.275
Tornado, Montgomery
- When
- April 19, 7:10 PM CST
- Where
- Montgomery County, 3.36 mi NE of Ramer
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 150 yd
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.088, -86.185
The tornado touched down briefly on Mount Lebanon Road, just to the west of the Gibson community in the southern part of Montgomery County. About 10 trees were snapped or uprooted, the metal roof was blown off a barn, and a home sustained minor shingle damage.
Hail, Blount
- When
- April 19, 7:12 PM CST
- Where
- Blount County, 1.34 mi WSW of Blountsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.070, -86.600
Tornado, Montgomery
- When
- April 19, 7:20 PM CST
- Where
- Montgomery County, 3.07 mi N of Pine Level
- Rating
- EF1
- Path length
- 0.05 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.114, -86.067
The tornado touched down briefly near the intersection of US-231 and Old Barnes Road, a few miles north of the Pine Level community. Three horse trailers, including one that weighed over 10,000 pounds, were tossed over 50 feet.
Hail, Jefferson
- When
- April 19, 7:25 PM CST
- Where
- Jefferson County, 0.9 mi SE of Sayre
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.710, -86.970
Tornado, Bullock
- When
- April 19, 7:36 PM CST
- Where
- Bullock County, 2.9 mi N of Hector
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.162, -85.935
The tornado touched down briefly about two miles north of the Shopton community. Several trees were snapped or uprooted.
Tornado, Blount
- When
- April 19, 7:59 PM CST to 8:09 PM CST
- Where
- Blount County, 4.82 mi S of Mattawana to 5.55 mi SSE of Oneonta Robbins Arpt
- Rating
- EF2
- Path length
- 6.27 mi
- Path width
- 300 yd
- Continued into
- St. Clair, Al (BMX)
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.861, -86.442
The tornado touched down at the intersection of CR-27 and Jones Chapel Road. It then traveled northeastward and crossed Lake Rd, CR-29, Putman Road, and Hicks Road, before moving into Saint Clair County. Six chicken houses were completely destroyed, killing nearly 100,000 chickens. One home had its second story destroyed, and another home suffered a complete roof collapse. One large industrial barn was destroyed. Two additional homes, several more chicken sheds, and about 9 outbuilding also received varying degrees of damage. About 200 trees were snapped and uprooted.
Tornado, St. Clair
- When
- April 19, 8:21 PM CST to 8:27 PM CST
- Where
- St. Clair County, 2.44 mi NNE of Greensport to 3.76 mi SSE of Steele
- Rating
- EF1
- Path length
- 2.92 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.864, -86.220
The tornado touched down at the intersection of US-411 and Joshua Drive, several miles northeast of Ashville. It then moved nearly coincident with US-411 for about 3 miles, lifting just west of Mopar Drive. About 50 trees were snapped or uprooted, but no other damage was found.
Thunderstorm Wind, Macon
- When
- April 19, 8:35 PM CST
- Where
- Macon County, 0.46 mi SSW of Little Texas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.424, -85.572
A couple of trees were blown down on CR-71.
Thunderstorm Wind, Macon
- When
- April 19, 8:40 PM CST
- Where
- Macon County, 0.69 mi S of Creek Stand
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.290, -85.480
A couple of trees were blown down near the intersection of CR-79 and CR-10, near the Creek Stand community.
Thunderstorm Wind, Talladega
- When
- April 19, 9:00 PM CST
- Where
- Talladega County, Talladega
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.430, -86.100
Several trees were blown down in the city of Talladega. At least two trees fell onto houses, and another fell onto a car.
Tornado, Russell
- When
- April 19, 9:33 PM CST to 9:35 PM CST
- Where
- Russell County, 1.5 mi WNW of Girard to 0.34 mi SSE of Phenix City
- Rating
- EF2
- Path length
- 1.47 mi
- Path width
- 250 yd
- Continued into
- Muscogee, Ga (FFC)
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.459, -85.023
The tornado touched down near the intersection of 22nd Avenue and 17th Street in Phenix City. It then traveled northeast through the south end of Phenix City, and crossed the Chattahoochee River and moved into Muscogee County Georgia. Five businesses sustained major damage, and seven homes received varying degrees of roof damage. At least 100 and as many as 200 trees were snapped or uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 19, 20092 deaths · 14 injured · $151,000 · EF1 · 21 events
- Tornadoes and Damaging Wind in Georgia, April 19, 20092 injured · $8.0 million · EF1 · 4 events
- Hail and Damaging Winds in Mississippi, April 19, 20092 in hail · 18 events
- Winter Storm in Michigan, April 19 to 21, 20097 events
- Heavy Rain in Hawaii, April 19 to 21, 20096 events
- Heavy Snow in Wisconsin, April 19 to 21, 20094 events
- Lake-Effect Snow in Minnesota, April 19 to 21, 20092 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 19, 20091 event
- Hail in Arkansas, April 19, 20090.75 in hail · 1 event
- Lake-Effect Snow in Wisconsin, April 19 to 21, 20091 event
- Waterspout in South Atlantic Coastal Waters, April 19, 20091 event
- Funnel Cloud in Alabama, April 19, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168486, 168488, 168489, 168490, 168491, 168492, 168500, 168501, 168502, 168499, 168507, 168510, 168511, 168514, 168515, 168516, 168518, 168519, 168520, 168521, 168523, 168524, 168527, 168543, 168544, 168551, 168559, 168561, 168568.